Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

March 2, 2012Fairfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Mar 2, 2012, 6:03 AM EST for Fairfield County, South Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 6:03 AM EST (11:03 UTC)
Expired
Mar 2, 2012, 6:30 AM EST
In force
27 min
Issued by
NWS Columbia, SC

County Fairfield County, SC

What was reported inside it

TimeReportWhereRemark
Mar 2, 6:17 AM ESTHAIL 19 N Peak, SCPUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL AND STRONG WINDS NEAR MONTICELLO IN WESTERN FAIRFIELD COUNTY.
Mar 2, 6:29 AM ESTTSTM WND DMG3 W Winnsboro, SCDISPATCH REPORTED SEVERAL TREES AND POWERLINES DOWN FROM JUST WEST OF WINNSBORO, IN WINNSBORO, TO AREAS JUST EAST OF WINNSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WWUS82 KCAE 021103
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EST FRI MAR 2 2012

SCZ020-021-021130-
FAIRFIELD-NEWBERRY-
603 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 630 AM EST...

AT 601 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...20 MILES WEST OF WINNSBORO...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3427 8101 3427 8152 3446 8159 3446 8155
      3445 8153 3446 8152 3447 8107
TIME...MOT...LOC 1103Z 272DEG 55KT 3436 8140

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 2, 4:16 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 2, 4:16 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
416 AM EST FRI MAR 2 2012

.SYNOPSIS...
A WEAK WARM FRONT CURRENTLY ACROSS THE STATE WILL MOVE NORTHWARD
TODAY ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL APPROACH FROM THE WEST FOR TONIGHT INTO SATURDAY MORNING ALONG
WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL RETURN FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SATELLITE IMAGERY CURRENTLY SHOWS MAINLY MID AND UPPER LEVEL CLOUDS
ACROSS THE PALMETTO STATE...HOWEVER SURFACE OBSERVATIONS PAINT A
DIFFERENT PICTURE. PATCHY FOG HAS DEVELOPED ALONG WITH LOWERED
CEILINGS AT SEVERAL LOCATIONS WITH SOME RAIN SHOWERS AND ISOLATED
THUNDERSTORMS MAINLY ACROSS THE UPSTATE. EXPECT THE SHOWERS AND
THUNDERSTORMS TO CONTINUE MOVING NORTHWARD ALONG THE WARM FRONT THIS
MORNING AND EARLY THIS AFTERNOON. WITH TEMPERATURES RISING QUICKLY
INTO THE MIDDLE TO UPPER 70S THERE WILL BE INSTABILITY ACROSS THE
REGION...BUT WITH THE WARM FRONT MOVING NORTHWARD THERE WILL BE A
LACK OF A TRIGGER MECHANISM. AS SUCH HAVE ADJUSTED CLOUDS UPWARD AND
ADJUSTED POPS TO ALIGN BETTER WITH FRONTAL MOVEMENT BUT HAVE NOT
INCREASE POPS MUCH AS COVERAGE SHOULD BE LIMITED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT. ALTHOUGH
INSTABILITY WILL BE WEAK...EXPECT 50-60 KT H850 MB WINDS. PLENTY
OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S. THE CHANCE FOR SHOWERS/STORMS WILL BE ON THE INCREASE
LATE TONIGHT INTO SATURDAY. LIMITING FACTOR CONTINUES TO BE THAT
THE MAIN UPPER-LEVEL SUPPORT IS STILL FORECAST TO BE LAGGING WELL
BEHIND THE FRONTAL BOUNDARY AS IT MOVES THROUGH. THIS...ALONG WITH
THE POTENTIAL TIMING OF THE FRONTAL PASSAGE MAY HELP TO LIMIT THE
SEVERE THREAT.

THE MODELS INDICATE THE COLD FRONT MOVING INTO EASTERN SC BY THE
MIDDLE OF THE AFTERNOON SATURDAY. LOW PRESSURE WILL DEVELOP ON THE
FRONT...THEREBY SLOWING ITS SPEED. THE FRONT MOVE EAST OF THE
REGION SATURDAY NIGHT...WITH DRYING OCCURRING ON THE BACKSIDE.
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE BUILDING ACROSS THE REGION DURING THE LONG
TERM PERIOD. DRY WEATHER EXPECTED THROUGH WEDNESDAY. BY
THURSDAY THE HIGH MOVES FAR ENOUGH OFFSHORE AND WINDS ALOFT BECOME
MORE SOUTHWESTERLY...THUS THERE COULD BE A SLIGHT CHANCE OF
RAINFALL IF THE MOISTURE RETURN IS GREAT ENOUGH.

AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG
RADIATIONAL COOLING BOTH MONDAY AND TUESDAY NIGHTS WITH HIGH
PRESSURE OVER THE AREA. NEAR-FREEZING TEMPERATURES WILL LIKELY
OCCUR. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH THE RETURN OF
UPPER LEVEL RIDGING.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGH MUCH OF THE PERIOD...WITH MVFR/IFR POSSIBLE
IN EARLY TO MID MORNING FOG/STRATUS.

FRONTAL BOUNDARY CURRENTLY JUST SOUTH OF THE TAF SITES CONTINUES
TO SLOWLY MOVE NORTHWARD AND WILL CROSS THE TAF SITES BY LATE
MORNING. THIS WILL RESULT IN CURRENT VFR CONDITIONS LOWERING TO
MVFR...POSSIBLE IFR...THROUGH MID MORNING THEN RETURNING TO VFR AS
THE FRONT MOVES FURTHER NORTHWARD. MAIN FOCUS OF THE PERIOD IS
UNCERTAINTY BETWEEN FOG AND STRATUS DURING THE EARLY MORNING
HOURS. WITH WINDS ACROSS THE REGION STAYING UP A BIT MORE THAN
PREVIOUSLY EXPECTED HAVE TRENDED TOWARD MORE STRATUS THAN FOG
ATTM.

EXTENDED AVIATION OUTLOOK...INCREASING CONFIDENCE IN MVFR TO IFR
CONDITIONS IN SHOWERS AND POSSIBLE THUNDERSTORMS EARLY SATURDAY
MORNING THROUGH SATURDAY NIGHT WITH PASSAGE OF THE NEXT FRONT.
BREEZY CONDITIONS POSSIBLE SATURDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 2, 4:34 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EST FRI MAR 2 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION LATE
TONIGHT AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION SATURDAY
AS A STRONG COLD FRONT MOVES THROUGH. THERE IS A SLIGHT CHANCE THAT
SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 2, 6:03 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EST FRI MAR 2 2012

SCZ020-021-021130-
FAIRFIELD-NEWBERRY-
603 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 630 AM EST...

AT 601 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...20 MILES WEST OF WINNSBORO...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3427 8101 3427 8152 3446 8159 3446 8155
      3445 8153 3446 8152 3447 8107
TIME...MOT...LOC 1103Z 272DEG 55KT 3436 8140

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:11 AM ESTSevere Thunderstorm WarningCAEFairfield49 min
Mar 2, 6:17 AM ESTSevere Thunderstorm WarningCAEFairfield33 min
Mar 2, 6:37 AM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw53 min
Mar 2, 6:43 AM ESTSpecial Weather StatementCAEClarendon, Lee, Sumter47 min
Mar 2, 7:08 AM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster52 min
Mar 2, 9:04 AM ESTSpecial Weather StatementCAELee11 min
Mar 2, 9:29 AM ESTSpecial Weather StatementCAEChesterfield31 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.